Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2008, 8:02 PM MST for Pima County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 8:02 PM MST (03:02 UTC)
- Expired
- Aug 7, 2008, 9:00 PM MST
- In force
- 58 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 167 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 080302 SVRTWC AZC019-080400- /O.NEW.KTWC.SV.W.0091.080808T0302Z-080808T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 802 PM MST THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 900 PM MST * AT 751 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER WESTERN PIMA COUNTY. THESE STORMS ARE MOVING WEST AT 15 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING DANGEROUS LIGHTNING...DAMAGING WINDS AND VERY HEAVY RAINS. THOSE IN THE WARNED AREA ARE ENCOURAGED TO SEEK SHELTER AND REMAIN INDOORS UNTIL THESE STORMS PASS. THIS WARNING EXTENDS THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM WARNING. LAT...LON 3178 11242 3206 11330 3250 11331 3250 11251 TIME...MOT...LOC 0258Z 096DEG 13KT 3239 11268 $$ SMR
2 follow-up statements
000 WWUS55 KTWC 080333 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 833 PM MST THU AUG 7 2008 AZC019-080400- /O.CON.KTWC.SV.W.0091.000000T0000Z-080808T0400Z/ PIMA AZ- 832 PM MST THU AUG 7 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR WESTERN PIMA COUNTY... AT 825 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH EXTENDING FROM AJO TO ORGAN PIPE NATIONAL MONUMENT. THESE STORMS ARE MOVING WEST AT 15 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING LIGHTNING...GUSTY WINDS AND VERY HEAVY RAIN. THOSE IN THE PATH OF THESE STORMS ARE ENCOURAGED TO SEEK SHELTER AND REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LAT...LON 3178 11242 3206 11330 3250 11331 3250 11251 TIME...MOT...LOC 0332Z 096DEG 13KT 3240 11282 $$ SMR
000 WWUS55 KTWC 080352 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 852 PM MST THU AUG 7 2008 AZC019-080400- /O.EXP.KTWC.SV.W.0091.000000T0000Z-080808T0400Z/ PIMA AZ- 850 PM MST THU AUG 7 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIMA COUNTY WILL EXPIRE AT 900 PM MST... AT 850 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STRONGEST THUNDERSTORM ACTIVITY HAD MOVED NORTH OF THE WARNING AREA. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN OVER THE AREA OVER THE NEXT FEW HOURS...THEY ARE BELOW SEVERE THRESHOLDS. THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3178 11242 3206 11330 3250 11331 3250 11251 TIME...MOT...LOC 0350Z 096DEG 13KT 3241 11290 $$ SMR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:00 PM MST, 6 hours 2 minutes earlier.
Area forecast discussion, Aug 7, 2:00 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 7 2008 .SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH SEVERE AND FLASH FLOOD POTENTIAL. IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER. && .AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 823 AM MST THU AUG 7 2008 AZZ019-029>035-080700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 823 AM MST THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR LINES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10 PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH FROM THE GULF OF CALIFORNIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 7, 3:55 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD SIERRA VISTA 31.55N 110.29W
08/07/2008 COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED STREETS FLOODED IN SIERRA VISTA.
0.75 INCH RAINFALL IN 15 MINUTES.
&&
BTURNERLocal storm report, Aug 7, 4:33 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD NOGALES 31.36N 110.93W
08/07/2008 SANTA CRUZ AZ LAW ENFORCEMENT
7 FOOT RISE ON NOGALES WASH IN DOWNTOWN NOGALES
&&
PYTLAKLocal storm report, Aug 7, 6:34 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG SELLS 31.92N 111.88W
08/07/2008 PIMA AZ EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED A ROOF WAS BLOWN OFF A
HOUSE IN SELLS AT 610 PM MST. ALSO POWER LINES BLOWN
DOWN.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Aug 7, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Aug 7, 6:25 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 80 min |
| Aug 7, 6:57 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 6:58 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 11:56 PM MST | Areal Flood Warning | TWC | Pima | 32 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.